Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 62, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 4, 2014, 4:43 PM MST for Maricopa County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2014, 4:43 PM MST (23:43 UTC)
- Expired
- Sep 4, 2014, 5:16 PM MST
- In force
- 33 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:15 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 4, 3:15 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 315 PM MST THU SEP 4 2014 ...UPDATED AVIATION AND FIRE WEATHER... .SYNOPSIS... INCREASING SOUTHERLY FLOW ALOFT WILL CONTINUE TO GRADUALLY INCREASE MOISTURE LEVELS OVER THE DESERT SOUTHWEST THROUGH FRIDAY...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION. A FURTHER INCREASE IN MOISTURE IS EXPECTED THIS WEEKEND AS MOISTURE FROM THE REMAINS OF HURRICANE NORBERT SURGES INLAND INTO THE REGION...WITH HEAVY RAIN AND LOCALIZED FLOODING POSSIBLE. A SLOW DRYING TREND IS THEN EXPECTED TO BEGIN NEXT WEEK AS HIGH PRESSURE SLOWLY REBUILDS OVER THE REGION. && .DISCUSSION... TONIGHT AND FRIDAY... MODELS CONTINUE TO BE CONSISTENT ON THE FORECAST THROUGH FRIDAY...WITH A SLOW INCREASE IN THE PWAT VALUES OVER AZ TONIGHT INTO EARLY FRIDAY...MOST LIKELY INTO THE 1.50-1.60 INCH RANGE. THIS MODEST MOISTURE...COMBINED WITH A WEAK SHORTWAVE THAT IS NOW SEEN IN THE LATEST WV SATELLITE IMAGERY MOVING INTO EXTREME SOUTHERN AZ...IS NOW TRIGGERING ISOLATED TO SCATTERED THUNDERSTORMS OVER PIMA COUNTY. THE LATEST HRRR HI-RES MODEL RUN IS NOW SHOWING MOST OF THESE STORMS REMAINING TO THE SOUTH OF OUR CWA...BUT WITH A FEW OF THE STORMS MOVING INTO OR DEVELOPING OVER SOUTH-CENTRAL AZ. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS AND BLOWING DUST...WITH ONLY A SLIGHT CHANCE FOR MEASURABLE RAIN AT ANY ONE SPOT. FRIDAY STILL LOOKS LIKE A BIT OF A DOWN DAY...WITH THE LATEST GFS PRETTY MUCH MATCHING EARLIER RUNS...WITH WEAK HIGH PRESSURE RIDGING REBUILDING INTO THE REGION FROM THE WEST AND PWATS FALLING A BIT...INTO THE 1.40-1.50 INCH RANGE...WHICH SHOULD KEEP TS ACTIVITY LIMITED TO SOUTH-CENTRAL AZ...MOSTLY OVER THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX. SATURDAY THROUGH MONDAY... THIS PERIOD LOOKS MORE-AND-MORE LIKELY THAT IT WILL BE A QUITE ACTIVE...AS MOISTURE FROM HURRICANE NORBERT BEGINS TO IMPACT THE REGION. THE LATEST (21Z) NHC FORECAST CONTINUES TO TRACK THIS STORM TO THE WEST OF THE BAJA CALIFORNIA PENINSULA OVER THE NEXT 3-5 DAYS...WITH AN UPPER TROF THAT WILL BE MOVING SOUTHWARD ALONG THE NORTHERN AND CENTRAL CA COAST SHEARING MID AND HIGH-LEVEL MOISTURE NORTHWESTWARD INTO OUR REGION FROM THIS STORM. LATEST MODEL RUNS ALSO ARE SHOWING A BROAD AREA OF LOW-LEVEL SOUTHEASTERLY FLOW PUSHING VERY MOIST AIR NORTHWARD ACROSS THE GULF OF CALIFORNIA INTO AZ AND SE CA...WITH SFC DEWPOINTS EXCEEDING 70F AT ANY LOWER DESERT LOCATIONS BY SUNDAY MORNING AND PWATS RISING WELL ABOVE 2 INCHES...WHICH IS AT NEAR-RECORD VALUES FOR EARLY SEPT. GIVEN THESE VERY HIGH AVAILABLE MOISTURE LEVELS...WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY NOW APPEARS TO BE VERY LIKELY FROM LATE SAT INTO MONDAY...WITH HEAVY RAIN AND LOCALIZED FLOODING BEING THE MAIN THREATS FROM STORM-TOTAL RAINFALL AMOUNTS OF 1-2 INCHES...OR EVEN MORE AT MANY LOWER DESERT LOCATIONS. THE RAIN AND CLOUDS ARE ALSO EXPECTED TO COOL TEMPS SUBSTANTIALLY DURING THIS PERIOD...WITH HIGHS REMAINING IN THE 90S...AND EVEN A FEW 80S ACROSS THE LOWER DESERTS EACH DAY. TUESDAY THROUGH THURSDAY... A SLOW DRYING TREND IS EXPECTED THROUGH THIS PERIOD AS INCREASING WESTERLY FLOW AND BUILDING HIGH PRESSURE OVER THE REGION HELPS TO SWEEP ANY REMAINING MOISTURE FROM NORBERT WELL OFF TO OUR EAST...WITH THE THREAT OF THUNDERSTORM ACTIVITY LIKELY ENDING OVER OUR CWA BY WEDNESDAY OR THURSDAY...WITH DAYTIME HIGHS REBOUNDING TO NEAR...OR SLIGHTLY ABOVE NORMAL VALUES. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... OVERALL FORECAST CONFIDENCE (ESPECIALLY TIMING OF WIND SHIFTS) IS LOWER THAN NORMAL THROUGH TONIGHT. ISOLATED THUNDERSTORMS SHOULD REMAIN BOTH WELL SOUTH AND NORTH OF TERMINALS THROUGH TONIGHT...HOWEVER BRIEF PERIODS OF GUSTY OUTFLOW WINDS MAY AFFECT THE AIRFIELDS EARLY THIS EVENING. HAVE INDICATED A WIND SHIFT EARLIER THAN USUAL...BUT BELOW ANY OPERATIONAL IMPACT. THERE IS AN OUTSIDE CHANCE OF STRONGER WIND GUSTS AND BLOWING DUST...HOWEVER UNCERTAINTY IS TOO HIGH TO INCLUDE IN THE TAF PACKAGE. ONLY PERIODIC MIDLEVEL CLOUDS AOA 9K FT AND LIGHT EAST WINDS ARE LIKELY AFTER MIDNIGHT. SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH... MOSTLY CLEAR SKIES SHOULD PREVAIL THROUGH FRIDAY MORNING...THOUGH SOME INCREASE IN A SCT LOWER DECK...AS WELL AS HIGH DECK MAY BE POSSIBLE. WIND DIRECTION FORECASTS ARE OF LOWER CONFIDENCE AS OUTFLOW WINDS AND SOUTHERLY SURGES OF MOISTURE MAY BRING STRONGER GUSTS EVEN DURING OVERNIGHT HOURS. IN GENERAL...A SOUTHERLY OR SOUTHEASTERLY COMPONENT WILL BE FAVORED. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... MOISTURE WILL ALREADY HAVE ENVELOPED SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA BY SUNDAY...WITH THE POTENTIAL FOR HEAVY RAINFALL OVER MUCH OF THE REGION. STORM CHANCES WILL CONTINUE THROUGH TUESDAY BEFORE TRENDING DOWNWARD THROUGH MIDWEEK. HUMIDITIES WILL REMAIN VERY ELEVATED DURING THE ENTIRE PERIOD...ONLY FALLING INTO A 30-40 PERCENT RANGE IN THE AFTERNOON WITH MOSTLY COOLER THAN AVERAGE TEMPERATURES. WINDS MAY BE GUSTY IN AND AROUND THUNDERSTORMS...AND STAY VARIABLE FOR PROLONGED PERIODS OTHERWISE. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...PERCHA AVIATION...MO FIRE WEATHER...MO
Hazardous weather outlook, Sep 4, 5:26 AM MST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 526 AM MST THU SEP 4 2014 AZZ020>028-051230- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 526 AM MST THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST- CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MOISTURE WILL BE ON THE INCREASE THROUGH THE WEEKEND. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BEGIN SATURDAY...PEAKING IN COVERAGE ON SUNDAY...AND LIKELY LASTING INTO MONDAY. THE MAIN THREAT DURING THIS TIME PERIOD WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Sep 4, 3:08 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 308 PM MST THU SEP 4 2014 AZZ027-042245- MARICOPA AZ- 308 PM MST THU SEP 4 2014 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA UNTIL 345 PM MST AT 305 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR BIG HORN...OR 12 MILES EAST OF GILA BEND...MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FREEMAN... ESTRELLA... INTERSTATE 8 EAST OF GILA BEND. SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. LAT...LON 3309 11256 3309 11223 3252 11223 3251 11269 TIME...MOT...LOC 2207Z 210DEG 7KT 3287 11245 WOODALL
Special weather statement, Sep 4, 4:06 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
406 PM MST THU SEP 4 2014
AZZ028-042345-
PINAL AZ-
406 PM MST THU SEP 4 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA
UNTIL 445 PM MST
AT 403 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ARIZONA CITY...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARIZOLA...
CASA GRANDE...
TOLTEC...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE
DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK.
TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3276 11175 3276 11177 3279 11178 3279 11182
3280 11184 3305 11161 3290 11144 3283 11153
3280 11156 3275 11161 3273 11166 3273 11174
TIME...MOT...LOC 2306Z 226DEG 9KT 3280 11169
WOODALLSpecial weather statement, Sep 4, 4:17 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 417 PM MST THU SEP 4 2014 AZZ027-050000- MARICOPA AZ- 417 PM MST THU SEP 4 2014 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA UNTIL 500 PM MST AT 414 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR MOBILE...TO SONORAN NATIONAL MONUMENT...TO SOUTH OF GILA BEND. MOVEMENT WAS NORTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... ESTRELLA... INTERSTATE 8 AND HIGHWAY 238 EAST OF GILA BEND. SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. LAT...LON 3313 11257 3313 11221 3252 11223 3263 11281 TIME...MOT...LOC 2316Z 218DEG 18KT 3299 11247 WOODALL
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 3:08 PM MST | Special Weather Statement | PSR | 37 min | |
| Sep 4, 3:42 PM MST | Areal Flood Advisory | PSR | Maricopa | 108 min |
| Sep 4, 4:06 PM MST | Special Weather Statement | PSR | Pinal | 39 min |
| Sep 4, 4:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Sep 4, 4:26 PM MST | Blowing Dust Advisory | PSR | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.